Hi, all. It's been slightly over a week since my 12-year-old son's diagnosis. Diagnosis: The week before last he had been sick - vomiting, tired, and very thirsty and frequently urinating (though I didn't think of this as a symptom at the time because it seems like he's always been like that) and by Saturday, he was unable to keep anything down, had rapid breathing, and had pain in his stomach. In the last month or so, he'd also lost a noticeable amount of weight. We took him to the emergency room. They checked his blood, urine, ran a ultrasound on his stomach/pancreas/liver/etc. and an x-ray. They gave him some morphine for the pain. Some time after, the ER doc said he was Type 1 Diabetic, experiencing ketoacidosis, with glucose level at 498. He was given insulin and a saline IV, and kept until Tuesday, by which time they had decided that we could handle giving him the shots, testing his glucose, and changing his diet. He's currently prescribed 75g of carbs per meal plus three 15g snacks, with sliding scale insulin at meals (Humalog) and 35 units of insulin (Lantis) at night. We also have to check him at 2am (for how long I have no idea). We are still waiting on test results for tests they did at the tail end of his stay for celiac, thyroid issues, and diabetes markers. Background: Since preschool, he was diagnosed with ADHD. More recently (in the last 6 months), he has also been diagnosed with bipolar disorder, PDD/high-functioning autism, and generalized anxiety disorder. If you read the symptoms of ADHD or bipolar, he matches them exactly; the other labels not as much, but somewhat. He regularly sees a therapist and psychiatrist, and for the last few months he was on Risperidone/Risperdal for the bipolar disorder (which mostly just made him very sleepy). Questions & Concerns: From what Dr. Google (the internet) tells me, Risperdal seems to be able to cause high blood sugar / increased glucose levels, cause Diabetes itself, or "turn on" Diabetes. Something to that effect. If that was the case here, can anyone clarify.... .... Can Risperdal cause Diabetes? .... Can Risperdal induce Diabetes in someone who is has an existing predisposition / genetic markers for Diabetes (where they would have gotten it eventually anyway)? .... Is there anyway to ever know that for sure? .... Is it possible that Risperdal could cause the ketoacidosis only, and the diabetic symptoms are only temporary (fingers crossed)? Is it possible that he might have been misdiagnosed as bipolar/ADHD/etc. and that the symptoms were just manifestations of low/high blood sugar? How long before the diagnosis could he have had diabetes? I mean, he has always had excessive thirst and urination, and only recently stopped bedwetting (in the last few months)... Could he have had it to some degree since birth, just never manifested into DKA until now? Also... he has always had some kind of digestive issues... colicky and projectile vomiting as a baby, reflux-like symptoms since young... could there be any connection there? And, since the DKA, he was taken off of Risperdal... the psychiatrist is suggesting Seroquel or Geodon, which both seem to raise blood sugar (and cause weight gain). The endocrinologist is just referring back to the psychiatrist's opinion, and thinks that if it causes higher blood sugar, we can just compensate with additional insulin. .... Is it OK to just compensate with additional insulin? .... Anyone have experience with Diabetes Type 1 AND Bipolar AND medication? .... Any recommended other meds for Bipolar that do not raise blood sugar or cause weight gain? .... Any other recommendations for this situation? I would appreciate any input you could provide - the docs have just sort of shook their heads on all of these questions or shrugged. Sorry if this post is too long or too many questions. Thanks!